Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 46, NWS Memphis, TN

May 25, 2022Chickasaw County, Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this tornado warning at May 25, 2022, 2:21 PM CDT for Chickasaw County, Lee County, Pontotoc County, Mississippi. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2022, 2:21 PM CDT (19:21 UTC)
Expired
May 25, 2022, 2:31 PM CDT
In force
10 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chickasaw County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:25 PM CDTTSTM WND DMG7 Ese Houlka, MSCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7 ESE HOULKA. TREES WERE KNOCKED DOWN IN VAN VLEET NEAR DAVIS LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WFUS54 KMEG 251921
TORMEG
MSC017-081-115-251945-
/O.NEW.KMEG.TO.W.0046.220525T1921Z-220525T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
221 PM CDT Wed May 25 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Eastern Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southwestern Lee County in northeastern Mississippi...

* Until 245 PM CDT.
    
* At 220 PM CDT, a severe thunderstorm producing a tornado was
  located near Houston, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Houston, Verona, Okolona, Shannon, Nettleton, Van Vleet,
  Parkersburg, Palmetto, Leotis, Old Union, Buena Vista and George P
  Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3388 8904 3424 8885 3414 8859 3409 8864
      3409 8872 3400 8872 3381 8889
TIME...MOT...LOC 1920Z 209DEG 40KT 3391 8892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SWB
1 follow-up statement
559 
WWUS54 KMEG 251931
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
231 PM CDT Wed May 25 2022

MSC017-081-115-251941-
/O.CAN.KMEG.TO.W.0046.000000T0000Z-220525T1945Z/
Chickasaw MS-Pontotoc MS-Lee MS-
231 PM CDT Wed May 25 2022

...THE TORNADO WARNING FOR EASTERN CHICKASAW...SOUTHEASTERN PONTOTOC
AND SOUTHWESTERN LEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3388 8904 3424 8885 3414 8859 3409 8864
      3409 8872 3400 8872 3381 8889
TIME...MOT...LOC 1930Z 209DEG 40KT 3402 8885 

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 25, 12:22 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 25, 12:22 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1222 PM CDT Wed May 25 2022

.DISCUSSION...

Updated 18z Aviation Discussion.

&&

PREV DISCUSSION... /issued 349 AM CDT Wed May 25 2022/

DISCUSSION...

A wet night across the Mid-South. Latest KNQA radar scan reveals
good coverage of showers and thunderstorms across the majority of
the Mid-South. Dual-pol radar rainfall rate estimates have been
rather light overnight, ranging from 0.5 to 1 inch per hour, with
isolated pockets of 2 to 3 inches per hour. Showers have begun to
train mainly along and west of Interstate 55 over the past hour.
If rain rates do increase in the short term, the flooding
potential will increase as we approach sunrise. The current day 1
excessive rainfall outlook still includes a moderate risk along
and east of the Mississippi River with a slight risk across the
rest of the area. Normally, a moderate risk would trigger a flood
watch, but due to more than expected uncertainty, the risk looks
more isolated than widespread. Will continue to advertise in the
HWO and through our messaging channels.

The main closed upper low, currently near the Oklahoma Panhandle,
will slowly move east throughout the day today. As it does,
several weak shortwaves embedded in southwest flow will translate
into the Mid-South. This will result in a few more rounds of
moderate to heavy rainfall. PWATs around 1.8 inches, MLCAPE values
between 500 and 1500 J/kg, and weak lift will all contribute to a
low to medium threat for additional heavy rainfall today.
Nonetheless, a few areas could experience flash flooding this
afternoon and evening, especially in urban areas.

A cold front will move into the Mid-South tonight and serve as a
focus for additional rainfall tonight through Thursday afternoon.

The main trough will finally lift out of the region on Friday.
This will bring a return of dry weather and near normal
temperatures. Expect highs in the upper 70s with lows only in the
50s Friday and Saturday morning.

A warming trend will begin Sunday and continue through the middle
of next week. Expect highs around 90 and lows in the lower 70s.

AC3

&&

.AVIATION...
/18z TAF/

Showers and thunderstorms will continue to push through the Mid-
South throughout the day today. Expect lower CIGs with gusty south
winds. By this evening the intensity of convection should subside
a bit but with continued low CIGs. Conditions should finally
become VFR by the end of the period.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 25, 4:09 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CDT Wed May 25 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-261115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CDT Wed May 25 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A couple of strong to severe thunderstorms are possible this
afternoon and tonight, mainly along and east of the Mississippi
River. Damaging winds and large hail are the main threats.

Additionally, multiple rounds of heavy rainfall may cause flash
flooding across portions of the Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall on Thursday may cause additional flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:09 AM CDTSpecial Weather StatementMEGCoahoma, Quitman36 min
May 25, 2:06 PM CDTSevere Thunderstorm WarningMEGChickasaw24 min
May 25, 2:28 PM CDTSevere Thunderstorm WarningMEGMonroe47 min
May 25, 3:03 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Prentiss, Tishomingo27 min
May 25, 3:35 PM CDTSevere Thunderstorm WarningMEGTishomingo25 min

Nearby

Tornado Warnings in Mississippi, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.